Tornadoes · United States · North Dakota · 2016

EF3 tornado, Taft to Hillsboro, North Dakota, August 27, 2016

From Taft to Hillsboro, this EF3 tornado ran 3.0 miles across Traill County on August 27, 2016, touching down at 6:02 PM CDT and reaching 300 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
August 27, 2016
Touchdown
6:02 PM CDT (23:02 UTC)
Lifted
6:10 PM CDT (23:10 UTC)
On the ground
8 minutes
Path length
3.0 miles (4.8 km)
Path width
300 yards (274 m)
Deaths
0
Injuries
0
County
Traill County
Touchdown point
47.490, -97.100
Lift-off point
47.433, -97.049
Record number
1608271702-01

The damage survey

7 damage points were recorded along this path by NWS FGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 140 mph.

  • Tore down filled elevator bins

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

By the afternoon of August 27th, temperatures across most of the area had risen into the 70s, along with dew points around 60 F. A fairly strong upper level disturbance also moved into the area. Thunderstorms broke out over the southern Red River Valley in the early afternoon, then expanded north and east through the rest of the afternoon and early evening. The thunderstorms mainly dropped large hail, but a few tornadoes also occurred.

The tornado destroyed a two car garage and snapped or uprooted numerous trees northwest of the Taft elevator. It crossed Interstate 29 near Taft and tore down filled grain bins, elevator legs, and tore the roofing off the office. It then tore the roof off and caved in the walls of a well built home east of the elevator complex. Peak winds were estimated at 140 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

1 minute of warning. NWS FGF issued a tornado warning for this county at 23:01 UTC, 1 minute before the tornado touched down, in force until 23:30 UTC.

The county was under a severe thunderstorm watch, issued at 21:05 UTC and running to 02:32 UTC.

Issued (UTC)ExpiredProductOffice
17:13 UTC22:30 UTCFlood AdvisoryFGF
21:05 UTC02:32 UTCSevere Thunderstorm WatchFGF
21:54 UTC22:45 UTCSevere Thunderstorm WarningFGF
22:41 UTC23:30 UTCSevere Thunderstorm WarningFGF
23:01 UTC23:30 UTCTornado WarningFGF
23:26 UTC00:30 UTCSevere Thunderstorm WarningFGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 21:30 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Aug 27, 3:22 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 27, 3:22 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
322 PM CDT SAT AUG 27 2016

.SHORT TERM...(This evening through Sunday)
Issued at 322 PM CDT Sat Aug 27 2016

Convection this evening and if we get anything on Sunday will be
the main challenge for the period.

Strong upper level trough currently moving through the Red River
Valley, and with destabilization across the southern counties some
severe cells have developed. Isolated severe cells have been
pulsing up and down and 1 to 2 inch hail was reported at Fargo.
Think there should be at least a small severe threat for the next
few hours as 1500 J/kg of CAPE along with 30 to 35 kts of deep
layer shear continue over the south CWA continues through sunset.
Some weaker cells have also been developing over the northern Red
River Valley, and with weaker shear and instability expecting
mostly moderate to heavy rain. The convection should push eastward
through the rest of the evening and think we should be drying out
by 02Z or so.

Later tonight will be quiet as the upper trough moves off into
Ontario. The main surface trough will be further west and
southerly winds will continue over most of the CWA. With clearing
skies and recent rains there could be a fog threat, but think that
the southerly winds will keep too much from forming. Some stratus
moving into the southeastern counties is not out of the question
though so bumped up clouds a bit tomorrow morning. Lows tonight
should stay mainly in the 50s, and with southerly winds and less
clouds and precip temps should get into the 80s for Sunday. With
the warm temps the instability tomorrow should be even greater
than today, and deep layer bulk shear is still up the the 30 to 45
kt range. However, upper support on Sunday will not nearly be as
good with ridging building overhead and only a possible weak
embedded vort to set things off. Better chances into Sunday night
as low level jet sets up over the eastern CWA and a cold front
pushes through Thus just have some low POPs Sunday afternoon with
better chances Sunday night.

.LONG TERM...(Monday through Saturday)
Issued at 322 PM CDT Sat Aug 27 2016

Monday and Tuesday...A cold front should be mostly through the
area but a few lingering showers and storms could be in the
eastern counties at the start of the period. The boundary should
be to our south and east by Tuesday and conditions will remain
dry. The front will also help knock temps back from the 80s on
Monday to upper 70s to near 80 on Tuesday.

Wednesday through Saturday...Upper ridge will start to build in
for mid week, although a low chance for precip remains with weak
embedded shortwaves and some warm air advection. However, the more
significant chances for precip will hold off until Friday and
Saturday as the upper ridge moves off the east and flow becomes
more southwesterly. Temps throughout the period will be above
seasonal averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1236 PM CDT Sat Aug 27 2016

Included TSRA or VCTS at all but KDVL as current band of showers
and storms oriented southwest to northeast across the forecast
area continues to redevelop. Think that the threat of
thunderstorms will hang on through the rest of the afternoon
before ending early evening. Some spots near the storms have seen
reductions in ceilings to MVFR or even IFR conditions, but think
this should be short lived and all sites will be VFR by late
afternoon or early evening. After some clearing, there is the
possibility of some stratus moving back into the area as south
winds lift moisture northward. Most of the model solutions keep
this south and east of the TAF sites so will leave out for now but
keep an eye on things overnight. South winds should keep it mixed
enough to prevent fog formation overnight, and will increase to
the 10 to 15 kt range by the end of the period.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...JR
AVIATION...JR
Hazardous weather outlook, Aug 27, 4:12 AM CDT, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
412 AM CDT SAT AUG 27 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-280915-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
412 AM CDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY SOUTH OF
A LINE FROM TOLNA TO GRAFTON TO WASKISH. THE PRIMARY THREATS ARE
LARGE HAIL AND DAMAGING WINDS...AND THE THREAT TIMING IS DURING
THE AFTERNOON TO EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON
AND SUNDAY EVENING. WIDESPREAD THUNDERSTORMS ARE NOT EXPECTED TO
DEVELOP ON SUNDAY...BUT ANY STORMS THAT DO DEVELOP MAY GROW TO
SEVERE LEVELS.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF NORTHWEST AND
WEST-CENTRAL MN ON MONDAY. OTHERWISE...THUNDERSTORMS WILL BE
POSSIBLE TUESDAY NIGHT THROUGH THE END OF THE WEEK ACROSS PARTS OF
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KNUTSVIG

In the hours before

Local storm report, Aug 27, 4:22 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
422 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TORNADO          6 SE ARVILLA            48.14N 97.25W
08/27/2016                   GRAND FORKS        ND   PUBLIC

            VIEWED TORNADO TO THE NORTHWEST FROM NEAR THOMPSON.

&&

JAM
Local storm report, Aug 27, 4:30 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
430 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TORNADO          8 SSW EMERADO           47.81N 97.43W
08/27/2016                   GRAND FORKS        ND   LAW ENFORCEMENT

            REPORT OF A LARGE TORNADO SOUTH OF EMERADO. LOCATION
            ESTIMATED FROM RADAR.

&&

JAM
Local storm report, Aug 27, 4:45 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
445 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             LAPORTE                 47.21N 94.76W
08/27/2016  E0.75 INCH       HUBBARD            MN   TRAINED SPOTTER

&&

JAM
Local storm report, Aug 27, 4:58 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
458 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             GRAFTON                 48.42N 97.40W
08/27/2016  M1.00 INCH       WALSH              ND   LAW ENFORCEMENT

&&

JAM
Local storm report, Aug 27, 5:00 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
500 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             1 NW FOXHOME            46.29N 96.32W
08/27/2016  M1.00 INCH       WILKIN             MN   CO-OP OBSERVER

&&

JAM
Local storm report, Aug 27, 5:37 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 PM CDT SAT AUG 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             5 SE FERGUS FALLS       46.23N 95.99W
08/27/2016  E0.75 INCH       OTTER TAIL         MN   TRAINED SPOTTER

            DIME SIZE HAIL AND ESTIMATED 25 MPH WINDS.

&&

JAM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Bismarck Municip, ND (KBIS), 12:00Z

11.0 hours before the tornado, 285 km from the path. August 27, 2016.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 44 joules per kilogram, CIN -177, lifted condensation level 1223 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-08-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 35 square meters per square second, 0 to 6 km bulk shear 33 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-177 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Bismarck Municip, ND (KBIS), 00:00Z

1.0 hours after it, 285 km from the path. August 28, 2016.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -25, lifted condensation level 2355 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-08-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 44 square meters per square second, 0 to 6 km bulk shear 29 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-25 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
2355 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
8.2 K/km

Open this sounding in Storm Lab

The surface observations

Crookston Municipal (CKN), 54 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:14 UTC6859170° 15 kt1012.9
21:34 UTC66.260.8180° 10 kt1012.9
21:55 UTC66.260.8190° 7 kt1012.9
22:14 UTC66.262.6180° 4 kt1013.5RA
22:35 UTC66.262.6180° 4 kt1013.5-RA
22:54 UTC64.460.8180° 5 kt1013.5
23:15 UTC64.460.8190° 7 kt1013.9
23:35 UTC64.460.8160° 5 kt1013.5
23:54 UTC66.260.8190° 12 kt1013.2
00:15 UTC66.260.8190° 10 kt1013.5
00:35 UTC64.460.8180° 9 kt1013.9
00:54 UTC62.657.2170° 9 kt1013.9

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Fargo/Grand Forks radar (KMVX), 20 km away, was scanning. The volume nearest the touchdown began at 23:02 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:41 UTCHAIL 1.75ArvillaGrand Forks, NDVIA SOCIAL MEDIA.
20:41 UTCHAIL 2.5ArvillaGrand Forks, NDRELAYED VIA SOCIAL MEDIA. SIZE ESTIMATED FROM PHOTO.
20:50 UTCHAIL 0.75Grand Forks AfbGrand Forks, NDPEA TO DIME SIZE HAIL VIA SOCIAL MEDIA.
21:10 UTCTORNADO5 S ArvillaGrand Forks, NDREPORT OF TORNADO ON THE GROUND FOR 1-2 MIN.
21:12 UTCTORNADO 04 S ArvillaGrand Forks, NDTORNADO TOUCHDOWN FOR 1-2 MINUTES...TRACKED MAYBE A HALF MILE ACROSS AND OPEN FIELD UNTIL 414 PM CDT. PEAK WINDS ESTIMATED TO 70 MPH. MAXIMUM WITH TO 100 YARDS.
21:18 UTCTORNADO 15 S ArvillaGrand Forks, NDA LARGE TORNADO TRACKED TO THE SOUTHEAST FOR ROUGHLY 4 MILES TO AROUND 8 SSW OF EMERADO BY 432 PM. THIS TORNADO SNAPPED OR UPROOTED NUMEROUS TREES ALONG ITS PATH...IT DEMOLISHED A SMALL BARN AND SPREAD BARN AND RANCH DEB
21:21 UTCTORNADO5 Ssw EmeradoGrand Forks, NDVIEWED TORNADO TO THE NORTHWEST FROM NEAR THOMPSON. CORRECTED LAT/LON OF PREVIOUS 6 SE ARVILLA REPORT.
21:21 UTCTORNADO8 Ssw EmeradoGrand Forks, NDREPORT OF A LARGE TORNADO SOUTH OF EMERADO. LOCATION ESTIMATED FROM RADAR.
21:30 UTCHAIL 1.755 S EmeradoGrand Forks, NDLARGE HAIL FELL ACROSS SOUTHERN OAKVILLE AND CHESTER TOWNSHIPS.
22:18 UTCHAIL 2.5HolmesGrand Forks, NDVIA PHOTO ON SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
22:40 UTCHAIL 1.5BuxtonTraill, ND
23:01 UTCTSTM WND GST 662 N CummingsTraill, NDMEASURED BY BUXTON RWIS STATION NEAR MM 114 ON I-29.
23:02 UTCTORNADO 32 Ssw CummingsTraill, NDA TORNADO TOUCHED DOWN AND TRACKED TO THE SOUTHEAST FOR NEARLY 3 MILES TO ABOUT 2.5 NNE OF HILLSBORO BY 610 PM CDT. THIS TORNADO DESTROYED A TWO CAR GARAGE AND SNAPPED OR UPROOTED NUMEROUS TREES NORTHWEST OF THE TAFT ELE
23:03 UTCTORNADO4 S CummingsTraill, NDTORNADO ONGOING AT TIME OF REPORT. LOCATION ESTIMATED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of August 27, 2016

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 274:12 PM CDTEF0Grand Forks, ND0.5100
August 274:18 PM CDTEF1Grand Forks, ND4.0600

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.